Ohio, 2018

Flooding in Ohio, March 30, 2018

March 30, 2018 · NWS RLX · 2 events in 1 county or zone

Several waves of low pressure moved through the middle Ohio River Valley from the 28th through the 30th. Each wave produced a round of showers, with areas of heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several waves of low pressure moved through the middle Ohio River Valley from the 28th through the 30th. Each wave produced a round of showers, with areas of heavy rain. Over the 2 day event, 1.25-1.75 inches of rain fell. As this water drained through the system, some minor flooding occurred on smaller rivers and creeks in Washington County on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 30, 2:30 AM EST, 0 minutes earlier.

Area forecast discussion, Mar 30, 2:30 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
330 AM EDT Fri Mar 30 2018

.SYNOPSIS...
Cold front exits to the east this afternoon. High pressure
tonight into Saturday. Progressive pattern sets up with several
fast moving systems pushing across the region through the middle
of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM Friday...

Satellite and radar images show a cold front with isolated
light showers across our area early this morning. Additional
showers are evident over OH moving slowly east. This later area
of pcpn remains relatively warm to produce liquid pcpn. A flood
watch remains in effect for southeast OH and portions of WV.

The rain showers will end by late afternoon or evening from west
to east. A high pressure is expected to build tonight to provide
periods of clear skies and light to calm flow. These features
could allow for dense fog development mainly over areas that
received rain before and along the river valleys.

Used the HRRR for most weather elements of the forecast,
including high temperatures for this afternoon. Went with the
blend of all models for lows tonight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 230 AM Friday...

Great start to the weekend as high overhead Saturday morning
slides eastward through the day. This will provide warm return
flow and combined with the strong Spring sunshine, we could see
some high temperatures readings into the mid to upper 60s.
However, with zonal flow, a fast moving low pressure will track
across the Great Lakes and swing a trailing cold through our
region late Saturday night and Sunday. Model guidance is in
fairly good agreement with this feature with just some minor
timing differences at this time.

Colder air pushes in behind this front, but still uncertain how
far southward the cold air makes it. This will be key on who
sees snow as our next wave arrives Sunday night. For now,
decided to keep snowfall confined to the Northeast WV
Mountains, and due to uncertainties in thermal profiles, have
kept amounts limited to 1 to 2 inches. Still quite a bit of time
to sort out the uncertainty, but higher snowfall amounts are a
possibility and will introduce mention in HWO this morning.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 250 AM Friday...

Very active pattern will continue next week with the progressive
zonal flow. Guidance is in good agreement with a warm front
passing Monday night and very warm temperatures expected on
Tuesday. Only some minor timing difference in the guidance right
now with a cold front Tuesday night into Wednesday. This feature
could bring some more heavy rain to the area. Being days 5 and 6
in the forecast, much can still change. Convection will also be
possible Tuesday into Wednesday, with Bufkit GFS soundings
showing some weak instability. For now, have left any mention of
thunderstorms out of the forecast, but this may be something we
introduce in the coming days. A blend of ensemble and
operational model guidance also gives likely to categorical PoP
this period, which was expected with the high agreement between
the 00Z guidance.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
As of 154 AM Friday...

A cold front, with limited showers will cross the area
overnight. Behind the front, moisture looks limited and only
light showers are expected. MVFR conditions expected, except for
occasional IFR conditions. Gusty winds are most likely behind
the front, with a temporary, convective shift to the west or
northwest.

Southwest winds will switch to northwest when the front
crosses, and could be briefly gusty with the frontal passage,
and then a bit gusty in the mountains Friday afternoon. Moderate
to strong southwest flow aloft overnight will switch to light
to moderate northwest Friday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, intensity, and placement of
restrictions in rain could vary through the overnight. Timing
of improvement from MVFR ceilings in the middle Ohio Friday may
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              FRI 03/30/18
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  M    H    M    L    M    H    H    M    H    H    H    M
HTS CONSISTENCY  H    M    H    M    M    H    H    H    H    H    H    L
BKW CONSISTENCY  M    H    H    H    H    H    M    H    H    H    M    L
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    L
PKB CONSISTENCY  M    M    H    M    M    M    H    H    H    M    M    L
CKB CONSISTENCY  H    H    H    M    M    H    M    H    H    H    M    M

AFTER 06Z SATURDAY...
IFR possible in patchy fog and/or stratus overnight Friday
night into Saturday morning. Brief IFR possible in rain showers
Saturday night into Sunday morning, maybe even snow showers in
the mountains, and in rain or snow early Monday morning in the
mountains and in southern WV.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 2 PM EDT this afternoon for WVZ005>011-
     013>020-027>032-039-040-525-526.
OH...Flood Watch until 2 PM EDT this afternoon for OHZ066-067-075-
     076-083>087.
KY...Flood Watch until 2 PM EDT this afternoon for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...ARJ
Hazardous weather outlook, Mar 29, 3:37 AM EST, 22 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
437 AM EDT Thu Mar 29 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-300845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-
437 AM EDT Thu Mar 29 2018

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant
weather conditions according to standard operating procedures.

VAZ003-004-WVZ024>026-033-034-515>526-300845-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
437 AM EDT Thu Mar 29 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Periods of rain today and tonight, some heavy at times, could create
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant
weather conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Washington

When
March 30, 2:30 AM EST to 8:30 PM EST
Where
Washington County, 0.38 mi SW of Bloomfield to 1.81 mi WSW of Wingett Run
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.567, -81.206

State Route 26 was closed near the intersection with State Route 260 due to high water from the Little Muskingum River.

The gage at Bloomfield on the Little Muskingum rose above its bankfull level of 16 feet just after 2 AM on the 30th. The river crested around 18 feet at 2 PM and then returned to within its banks just after 8 PM that evening.

Flood, Washington

When
March 30, 2:00 PM EST to 7:45 PM EST
Where
Washington County, 0.36 mi NE of Macksburg to 0.63 mi ESE of Macksburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.633, -81.465

The West Fork of Duck Creek near Macksburg briefly rose out of its banks, flooding low lying areas along the river.

The gage at Macksburg showed the creek rose above its bankfull level of 13 feet around 2 PM, and crested at 13.1 feet during the late afternoon and early evening. It returned to within its banks before 8 PM.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738044, 738045.